Rhode Island, 2021

Flood and High Wind in Rhode Island, November 12, 2021

November 12, 2021 · NWS BOX · 7 events in 7 counties and zones

Strong southerly wind flow out ahead of an advancing cold front produced strong to damaging wind gusts and some heavy rain that caused some street and basement flooding.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strong southerly wind flow out ahead of an advancing cold front produced strong to damaging wind gusts and some heavy rain that caused some street and basement flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 12, 10:52 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Nov 12, 10:52 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1052 AM EST Fri Nov 12 2021

.SYNOPSIS...
A strong frontal system will bring a period of heavy rain, gusty
winds and perhaps an isolated thunderstorm today. Much drier
and cooler temperatures return tonight. A potent low brings a
period of scattered showers and strong gusty winds late Sat into
Sat night. This is followed by temperatures at or cooler than
normal Sun thru Tue, then moderating middle of next week. A
coastal low may bring scattered showers and perhaps some snow
across parts of the region late on Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1045 am update...

overall, forecast is matching with reality fairly well. Only
made small tweaks based on latest surface and radar
observations.

VWP from KBOX and TBOS are showing 55-60kt currently in the
925mb to 850mb layer (roughly 3000-5000ft). Luckily a very
strong low level inversion down around 950mb (1500ft) is in
place per latest AMDAR aircraft soundings and this is keeping
much of that strong wind from getting to the surface. However,
will have to closely monitor the evolution of that inversion as
some guidance suggests it will weaken over the next few hours,
and those aircraft soundings show a weaker inversion closer to
NYC. Still, have seen some 45-50 mph gusts at mesonet sites
right along the coast. Further inland the wind has been less
(max gust 25 mph so far at our office). Latest hi-res models
suggest that fine line off to our west will be weakening as it
reaches our area. Will have to closely monitor that as well,
since the models might be a little fast in making that happen.
On a related note, the potential for thunder seems to getting
smaller. That said, left in the mention of slight chance,
mainly in southern areas which has the best chance to have some
very small instability that exists well to our south sneak in.

Will have to monitor rainfall as well. Fairly juicy atmosphere
for this time of the year, but so far individual showers are
racing along at 50kt+ so the ability to drop a lot of rain is
minimized.

645 AM Update...

Forecast still looks on track. Have only brought things in line
with the latest observations in the latest update.

Previous discussion...

Highlights...

* 2-4 Hour Period of Heavy Rain, gusty winds & a few embedded
  t-storms today roughly between 10 am and 6 pm.

* Heavy rain may result in typical nuisance poor drainage street
  flooding. Also, a low risk for a severe t-storm or two exists.

Details...

A potent closed low will move eastward across the Western Great
Lakes today. This process was already helping to induce a modest
southerly LLJ across our region early this morning. As a result,
a few showers were beginning to develop across western MA and
northern CT very early this morning. The forcing for ascent will
continue to increase from west to east in response to the low
level jet. We expect to see scattered showers develop and push
eastward through mid morning. However, this activity will be hit
or miss as the strong forcing will still be to our west.

The main event will be roughly a 2-4 hour period of heavy rain,
gusty winds and a few thunderstorms that will overspread the
region from west to east...roughly between 10 am and 6 pm. We
will discuss this in more depth below.

Heavy Rain/Street Flooding...

The core of the 60 to 70 knot low level jet will move across
the region from west to east late this morning and through the
afternoon. This will result in strong forcing for ascent and
combined with Pwats between 1.25 and 1.50 inches. These two
ingredients are both about 2-3 standard deviations above normal,
which is a recipe for heavy rainfall along with a few embedded
t-storms. The main event should work into western MA and CT
after 10 or 11 am; reaching eastern MA/RI after 1 or 2 pm.
Fortunately, this system is progressive so the heavy rainfall
should last approximately 2-4 hours; so expect this activity to
exit the southeast New England coast by 6 pm or so. Rainfall
amounts of 0.75 to 1.50 inches are expected, but localized 2"+
amounts may occur in any convective elements which will discuss
in a bit. These amounts may result in typical nuisance poor
drainage street flooding; but do not expect significant
flooding problems at this time given the relatively short
duration of the event.

Gusty to Briefly Strong Winds...

The other concern will be for a period of gusty southerly winds
with the band of heavy rainfall and a few embedded t-storms. The
low level jet is roughly 60-70 knots, so it is anomalous but
not extreme. While there will be an inversion, do expect most of
our area to warm sector with temperatures rising well into the
60s in many locations. This should allow for some of this wind
to mix down, particularly in any convective elements. We are
thinking 35-45 mph wind gusts for much of the region, but some
gusts up to 50 mph are possible towards the southeast New
England coast. It is marginal, but given heavy rain and still
leaves on many trees opted to issue a Wind Advisory for the
south coast and Coastal Essex County, which will be near the
core of a 70 knot southerly 925 mb jet.

Low Risk For Isolated Severe Weather...

The biggest uncertainty with this forecast is evaluating the low
risk for isolated severe weather. This is a classic low
Cape/high shear environment. Strong southerly flow will allow
dewpoints to climb well into the 50s to near 60. This coupled
with temps in the 60s should generate a few hundred J/KG of
Cape. Much of this instability is depicted in the 0-3 KM layer,
which tends to be the most important Cape. There are also
several hundred units of 0-1 KM helicity available. The HREF and
some other high resolution CAM/s do indicate some 2-5 KM updraft
helicity swaths.

Putting it all together, there is a low risk for a few severe
thunderstorms with the greatest risk for this across CT/RI and
SE MA. The main threat would be isolated straight line wind
damage and even a tornado/waterspout considering the amount of
0-1 KM helicity. That being said; we still feel that the overall
severe weather threat is low. While certain parameters are in
place, the mesoscale processes have to come together exactly for
this to be realized. The risk would increase if we are able to
develop a meso-low to harness these ingredients. The 00z NAM
hinted at this possibility, but the rest of the guidance does
not really show it. Certainly something will need to monitor.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Heavy rain and a few embedded thunderstorms should exit the
Cape/Islands early this evening. Otherwise, much drier air works
in from the west allowing for clearing skies and cooler
temperatures. Lows should bottom out in the 30s across the
outlying areas with mainly 40s in some urban centers especially
along the coast. In fact, parts of the outer-Cape/Nantucket may
not drop below 50.

The main concern for tonight will be the potential for patchy
ground fog developing in the typically prone locations, given
the winds becoming light along with the wet ground from today/s
rain. While the fog should not be widespread, it may be dense in
a few typically prone spots.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights

* Dry for much of Saturday before a quick hitting low brings showers
  with embedded thunderstorms and strong winds in its wake. Last day
  of above normal temps.

* Dry and quiet weather on Sunday as a weak high nudges in, but will
  be breezy at times especially earlier in the day.

* Next shot of precip comes late Sunday into Monday as a coastal low
  develops offshore and quickly lifts into the Gulf of Maine/Nova
  Scotia. Drier weather heading into the middle of the week. Rain
  possible late in the week as a cold front slides in.

Saturday into Saturday night...

Will initially have a weak mid level build from southern New England
into northern New England/. A potent shortwave trough will lift from
the central Great Lakes/OH Valley early in the day into the eastern
Great Lakes/New England by late in the day and become negatively
tilted. The shortwave lifts into northern New England/Nova Scotia
Saturday night. A weak high will initially be in place over the
region, but builds offshore by the afternoon. Low pressure deepens
rapidly over eastern NY and lifts through southern New England late
on Saturday. The low lifts into northern New England Saturday night.

Main concern during this timeframe is strong wind gusts ahead of,
but especially in wake of the low moving through. Will have a good
baroclinic zone in place per 850 and 925 hPa temperatures. This
should aid in a fairly rapidly intensifying low pressure. Good
agreement amongst guidance of a strong pressure fall/rise couplet,
which is a signal for strong winds. Still some discrepancy on how
intense the southerly low level jet will be, but better agreement as
winds shift to the W/WNW and the intensity of the jet then. Leaned
toward the GFS/NAM as models have trended toward a deeper low over
the past couple of days, which makes since given the baroclinic
zone in place. The southerly portion of the low level jet will
be roughly 25-45 kts. When wind shift to the W/WNW the LLJ will
be 35-50 kts. Not completely out of the question some of those
stronger winds mix down when winds are southerly especially as
there will be convective elements at play. Should more of that
jet mix down when winds shift as there will be strong cold air
advection in wake of the low. Leaned toward the GFS/NAM BUFKIT
soundings, which mixes down 30-40 kt gusts (roughly 35-45 mph
gusts) at times. Not out of the question that these gusts will
need to be increased further in future updates especially if the
LLJ intensifies. Will likely need Gale Warnings for the waters
and Wind Advisories. Given the impactful weather today, this
will need to be considered to be hoisted in future updates.

As previously mentioned will have convective elements at play. The
dynamics in place look pretty good with the negatively tilted trough
lifting through and deepening low. Will have a strong cold pool in
place aloft with 500 hPa temps of -20 to -25 degrees Celsius. The
question at this point will be the amount of moisture available,
which with the southerly flow ahead of the system brings in 40
degree dew points. May be able to overcome this with the stronger
forcing. Mid level lapse rates will be 6-7.5 degrees Celsius per km
with somewhat decent low level lapse rates. Will also have
potentially a few hundred J/kg of MUCAPE in place with 60-90 kts of
deep layer shear. Right now appears convection will be elevated in
nature per forecast soundings, but not out of the question some of
the stronger winds could mix down given the LLJ overhead and perhaps
some hail with the cold pool in place.

Bumped up QPF toward the NERFC and WPC guidance at this point in
time. Expect roughly 0.25 to 0.5 inches of precipitation across the
interior and generally a tenth of an inch or less elsewhere. If
any thunderstorms develop there will be locally higher amounts.
Last day of above normal temps with 6-9 degree Celsius 925 hPa
temps in place. The result are readings in the upper 50s to low
60s, but will see temps quickly crashing from west to east late
in the afternoon as flow becomes westerly. Could see some snow
flakes mixing in across the higher terrain as things are
wrapping up.

Sunday...

Shortwave ridge builds into an through southern New England during
this period. Still under cyclonic flow, so will have the next trough
to impact the region digging into the central Great Lakes. High
pressure briefly builds into southern New England providing dry and
quiet weather. Still will be a bit breezy at times given the
tightened pressure gradient in place across the region. Temperatures
falling to seasonable/slightly cooler than normal with highs in the
40s and low to mid 50s.

Sunday night through Monday...

Next shot for precipitation comes during this period. Will see the
trough over the Great Lakes lift into the eastern Great Lakes/New
England on Monday. The trough lifts out of the region into early
Tuesday. Majority of guidance develops a coastal low, but the
question is just exactly where the low develops. Majority of
guidance keeps the system far enough offshore where it would just be
a glancing blow to the region, but if the storm deepens a bit closer
to the region this could bring a period of heavier QPF. Some
uncertainty on the thermal profiles, which will have implications on
precipitation type. For now have stuck with the NBM given the
uncertainty on temps aloft and position of the low centers. This
brings chance to likely precipitation chances with rain and snow.
The snow chances are highest across the higher terrain, but it is
not out of the question some of the lower elevations also see some
snow mixing in across the interior.

Tuesday through Thursday...

Ridge axis builds into the region from the Great Lakes region late
on Tuesday. The ridge builds into northern New England late on
Wednesday. Would have another trough lifting toward the region late
in the week. Anticipate dry and quiet weather Tuesday and Wednesday.
Not completely out of the question it is still dry Thursday, but
timing/intensity details with the next trough lifting in are
uncertain at this time. Does appear a cold front will move in
bringing the next shot for rain showers, but still looking like a
progressive pattern. A washout is not anticipated.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today...High confidence in trends, moderate in timing.

Conditions gradually lower to MVFR and eventually IFR with
perhaps some localized LIFR as heavier rain moves in. Will take
a bit for SE MA, Cape Cod and the Islands to see the lower
ceilings spread in. Likely won't be until late this
morning/early afternoon. Scattered showers to overspread the
region from west to east through mid morning.

This is followed by a 2-4 hour period of heavy rain and a few
embedded t-storms, which will result in widespread IFR with
brief LIFR conditions possible. Timing wise it looks like this
moves in across western MA/CT around 16Z and then eastern MA/RI
after 17-18Z. This activity exits the southeast New England
coast between 22-02Z. SE wind gusts of 25 to 35 knots with a
few gusts up to 40 knots possible near the southeast New
England coast. Low risk for briefly higher wind gusts in a few
stronger thunderstorms. Lastly, LLWS will also be a concern
especially earlier in the day.

Tonight...High confidence.

Most locations improve to VFR between 22-02Z from west to east
as drier air works into the region. However, IFR conditions will
persist a few hours longer across the Cape and Islands before
they improve to VFR.

Patchy radiation fog likely to develop due to clear skies and
relatively light winds. It probably will not be widespread, but
some of the patchy fog may become dense in the typically prone
locations. This may result in localized IFR/LIFR conditions
developing late.

Saturday...Moderate confidence.

VFR to start as high pressure builds offshore. Should see
ceilings lowering to MVFR as low pressure deepens over the
region. Could perhaps have some spotty IFR across portions of
the interior. SE winds around 5-10 kts shifting to the SW/W late
in the day. Could see some 20-30 kt gusts late on Saturday once
winds shift to the west. Not completely out of the question
there are a few rumbles of thunder.

KBOS Terminal...High confidence in trends. Greatest risk for
heavy rainfall and thunder in the vicinity of the terminal will
be from 18Z through 23Z.

KBDL Terminal...High confidence in trends. Greatest risk for
heavy rainfall and thunder in the vicinity of the terminal will
be from 16Z through 20Z.

Outlook /Saturday through Tuesday/...

Saturday Night: VFR. Strong winds with gusts up to 40 kt.
Chance SHRA, isolated TSRA.

Sunday: VFR. Windy with areas of gusts up to 30 kt.

Sunday Night through Monday: Mainly VFR, with local MVFR
possible. Breezy. Chance RA, slight chance FZRA.

Monday Night: VFR. Breezy. Slight chance RA.

Tuesday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

* Southerly Gales & High Seas Into this evening

Today and tonight...High Confidence. Anomalous closed low over
the Great Lakes will induce a southerly 60+ knot LLJ later today
into this evening. Although there will be an inversion, given
the region will warm sector and that heavy rain/convective
elements may tap the stronger winds aloft  have continued Gale
Warnings all waters. We expect southerly gale force wind gusts
of 30-40 knots later this morning and into early this evening;
before diminishing as the LLJ shifts east of the region. Seas
across the outer-waters should build to between 7 and 13 feet;
before gradually lowering later this evening and into the
overnight hours. Lastly, a few strong t-storms are possible this
afternoon and early this evening with even the low risk of a
waterspout.

Outlook /Saturday through Tuesday/...

Saturday: Winds less than 25 kt. Areas of rough seas. Chance of
rain showers, isolated thunderstorms.

Saturday Night: Moderate risk for gale force winds with gusts
up to 40 kt. Rough seas up to 10 ft. Chance of rain showers,
isolated thunderstorms.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Areas of rough seas.

Sunday Night: Winds less than 25 kt. Local rough seas. Chance
of rain.

Monday: Winds less than 25 kt. Local rough seas. Rain likely.

Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 9 ft. Slight chance of
rain.

Tuesday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 9 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 7 PM EST this evening for MAZ007-018>024.
RI...Wind Advisory until 7 PM EST this evening for RIZ004>008.
MARINE...Gale Warning until 7 PM EST this evening for ANZ231>235-237-
     251-256.
     Gale Warning until 5 PM EST this afternoon for ANZ230-236.
     Gale Warning until 10 PM EST this evening for ANZ250-254-255.

&&

SYNOPSIS...Frank/BL
NEAR TERM...BL/Nash
SHORT TERM...Frank
LONG TERM...BL
AVIATION...Frank/BL
MARINE...Frank/BL
Hazardous weather outlook, Nov 12, 4:45 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
445 AM EST Fri Nov 12 2021

CTZ002>004-MAZ002>006-008>017-026-RIZ001>003-130945-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
445 AM EST Fri Nov 12 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Today and tonight.

Heavy rain with embedded thunderstorms move into western
Massachusetts and Connecticut after 10 to 11 AM. This reaches eastern
Massachusetts and Rhode Island after 1 to 2 PM. There is a low risk
of an isolated severe storm. The main threats are damaging winds and
a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers with perhaps a few rumbles of thunder late on
Saturday into Saturday night. Strong wind gusts are possible late on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MAZ007-018>024-RIZ004>008-130945-
Eastern Essex MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
445 AM EST Fri Nov 12 2021

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for northeastern Massachusetts,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.

.DAY ONE...Today and tonight.

Heavy rain with embedded thunderstorms move into eastern
Massachusetts and Rhode Island after 1 to 2 PM. There is a low risk
of an isolated severe storm. The main threats are damaging winds and
a tornado cannot be ruled out.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers with perhaps a few rumbles of thunder late on
Saturday into Saturday night. Strong wind gusts are possible late on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ232>235-237-256-130945-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
445 AM EST Fri Nov 12 2021

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force gusts are possible late on Saturday into Saturday night
as low pressure moves across interior New England. TA few rumbles of
thunder cannot be ruled out as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ255-130945-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
445 AM EST Fri Nov 12 2021

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force gusts are possible late on Saturday into Saturday night
as low pressure moves across interior New England. TA few rumbles of
thunder cannot be ruled out as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254-130945-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
445 AM EST Fri Nov 12 2021

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force gusts are possible late on Saturday into Saturday night
as low pressure moves across interior New England. TA few rumbles of
thunder cannot be ruled out as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-251-130945-
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
445 AM EST Fri Nov 12 2021

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force gusts are possible late on Saturday into Saturday night
as low pressure moves across interior New England. TA few rumbles of
thunder cannot be ruled out as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-130945-
Boston Harbor-Narragansett Bay-
445 AM EST Fri Nov 12 2021

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force gusts are possible late on Saturday into Saturday night
as low pressure moves across interior New England. TA few rumbles of
thunder cannot be ruled out as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 3 high wind, 1 flood. Local standard time, as filed.

Strong Wind, Bristol

When
November 12, 12:30 PM EST
Where
Bristol forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

In Barrington, a very large tree branch was down on wires on Field Lane.

High Wind, Block Island

When
November 12, 12:39 PM EST to 1:59 PM EST
Where
Block Island forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

A mesonet site at New Shoreham recorded a wind gust to 67 mph at 1239 PM EST and 62 mph at 159 PM EST. A mesonet station at Block Island Jetty recorded a gust to 59 mph at 1247 PM EST.

High Wind, Washington

When
November 12, 1:19 PM EST to 1:41 PM EST
Where
Washington forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$800
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

A Weatherflow mesonet station at the University of Rhode Island in North Kingstown recorded a wind gust to 60 mph at 119 PM EST. In Richmond at 141 PM EST, a tree was down on power lines on Job Drive.

High Wind, Newport

When
November 12, 1:58 PM EST to 2:13 PM EST
Where
Newport forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

In Tiverton at Fogland Beach, a Weatherflow mesonet station recorded a wind gust to 60 mph at 213 PM EST and 58 mph at 158 PM EST.

Strong Wind, Southeast Providence

When
November 12, 2:10 PM EST
Where
Southeast Providence forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

In East Providence, a tree was down on Route 114 at New Road.

Strong Wind, Northwest Providence

When
November 12, 2:20 PM EST
Where
Northwest Providence forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$800
Reported by
Law Enforcement
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

In Cumberland, a tree was down on power lines on Quick Road.

Flood, Providence

When
November 12, 4:00 PM EST to 4:34 PM EST
Where
Providence County, 0.41 mi ESE of South Providence to 0.51 mi ESE of South Providence
Cause
Heavy Rain
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
41.818, -71.392

In the eastern portion of Providence, there was two feet of street flooding, with a car stuck. Trenton Street at Gano Street was closed and so was a section of India Street.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2021Every state in 2021This day in weather historyWarnings in Rhode Island, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990565, 990570, 990572, 990579, 990581, 990578, 990534.